Rich Stankewitz
  Professor of Mathematics

   Rich Stankewitz
   Dept. of Math. Sciences
   Ball State University
   Muncie, IN 47306
   Fax: (765) 285-1721

 RB 422
 Phone: (765) 285-8645
 rstankewitz "at" bsu "dot" edu





MATH 166
MATH 377



Muncie Weather

Google Maps



Michigan Sports


Language Translator



Research Interests



SBrook Dynamics


Mathscinet Search

Wolfram Math

Visual Complex

Mandelbrot App

Cobweb Plot App
Dynamics Applets
Devil's Collosseum

Julia 2.2 Fractal
Julia 2.1 Fractal App
My BSU website


BSU Library

BSU Calendar

BSU Computing


BSU Webmail
Math Course Information
Graduate Catalog
Grad Math Course Requirements

Math Grad

Faculty Colloq

BSU Graduate School

Banner Works
Black Board
BSU Math Exchange Journal












Research Interests

  • Complex Dynamics
  • Complex Analysis
  • Fractals


  • Random Backward Iteration Algorithm for Julia sets of Rational Semigroups, by R. Stankewitz and H. Sumi, to appear in Discrete and Continuous Dynamical System - A, 15 pages, pdf file.
  • Mobius Semigroup Attractors, Topics in Finite or Infinite Dimensional Complex Analysis: Proceedings of the 19th International Conference on Finite or Infinite Dimensional Complex Analysis and Applications, (2013), 49 - 61.  
  • Complex Dynamics: Chaos, Fractals, the Mandelbrot Set, and More, to appear, this is an 83-page chapter for the NSF funded textbook Explorations in Complex Analysis, Mathematical Association of America.   See and


  • Complex Dynamics of Mobius semigroups, with David Fried and Sabastian Marotta, Ergodic Theory and Dynamical Systems, 32 (2012), no. 06, 1889-1929 (dvi; ps, pdf)
  • Density of repelling fixed points in the Julia set of a rational or entire semigroup, II, Discrete and Continuous Dynamical Systems Ser. A, 32 (2012), 2583 - 2589. (dvi; ps, pdf)
  • Dynamical properties and structure of Julia sets of postcritically bounded polynomial semigroups, by Rich Stankewitz and Hiroki Sumi, Transactions of the American Mathematical Society, 363 (2011), no. 10, 5293–5319. (dvi; ps, pdf)
  • Density of repelling fixed points in the Julia set of a Rational or Entire Semigroup, Journal of Difference Equations and Applications, Vol. 16, Nos. 5–6, 763–771. (dvi; ps, pdf)  
  • Complex Dynamics of Rational Semigroups, with Hiroki Sumi Mathematisches Forschungsinstitut Oberwolfach Report No. 9/2007, Normal Families and Complex Dynamics, pp. 538 - 540.
  • Random dynamics of polynomials and postcritically bounded polynomial semigroups, authored with Hiroki Sumi, Complex analysis and its applications, 333-338, OCAMI Stud., 2, Osaka Munic. Univ. Press, Osaka, 2007.
  • Structure of Julia sets of polynomial semigroups with bounded finite postcritical set, by Rich Stankewitz and Hiroki Sumi, Applied Mathematics and Computation 187 (2007) pp. 479-488. (dvi; ps, pdf)
  • Uniformly perfect sets and complex dynamics, Proceedings of the 12th International Conference on Finite or Infinite Dimensional Complex Analysis and Applications (2005), pp. 331-338, Kyushu University Press. 
  • Conjectures and Counterexamples in dynamics of rational semigroups, authored with Toshiyuki Sugawa, and Hiroki Sumi, Advances in Analysis Proceedings of the 4th International ISAAC Congress (2005), pp. 549-556, World Scientific Publishers, (refereed proceedings). 
  •  Introduction to Quasiconformal Mappings in the plane with an application to quasiconformal surgery, by Nathan Mercer and Rich Stankewitz.   (dvi; ps, pdf) Updated 8-25-07.  Feel free to download the latex file and zipped figures file (figures created by WinFIG) if you are interested in modifying it for your own purposes.  We also welcome any feedback on this, in particular, any suggestions that might make this a more useful learning tool for others.
  • Some counterexamples in dynamics of rational semigroups, by Rich Stankewitz, Toshiyuki Sugawa and Hiroki Sumi, Ann. Acad. Sci. Fenn. Math. 29 (2004), no. 2, 357--366. (dvi; ps, pdf)
  • Uniformly perfect analytic and conformal attractor sets, Bull. London Math. Soc. 33 (2001), no.3, pp.320-330 (dvi; ps, pdf)
  • Uniformly perfect sets, rational semigroups, Kleinian groups and IFS's, Proc. Amer. Math. Soc. 128 (2000), no. 9, 2569--2575. (dvi; ps, pdf)
  • Completely Invariant Sets of Normality For Rational Semigroups, Complex Variables Theory Appl. 40 (2000), no. 3 , pp. 199-210. (dvi; ps, pdf)
  • Uniformly perfect sets, rational semigroups, Kleinian groups and IFS's, Proceedings of the Second ISAAC Congress, vol. 1, pp.383--388, Kluwer Academic Publishers (2000)
  • Dynamics of Rational semigroups (lecture notes based on mini-course given at Georg-August-Universität Göttingen in June 22 - July 2, 1998 by David Boyd and Rich Stankewitz) (dvi; ps, pdf)
  • Completely Invariant Julia Sets For Polynomial Semigroups, Proc. Amer. Math. Soc. 127 (1999), no. 10, 2889--2898. (dvi; ps, pdf)

Education and Prior Work Experience